Hail, Yuma
- When
- July 16, 5:28 PM MST
- Where
- Yuma County, 6.76 mi SW of Idalia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.641, -102.401
Strong thunderstorms developed in eastern Colorado in an environment with ample moisture promoting the development of hail. In Yuma County, storms strengthened behind an outflow boundary as the northern cells moved northeast and the southern storm moved in a more ENE direction producing quarter sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Strong thunderstorms developed in eastern Colorado in an environment with ample moisture promoting the development of hail. In Yuma County, storms strengthened behind an outflow boundary as the northern cells moved northeast and the southern storm moved in a more ENE direction producing quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 16, 4:18 PM MST, 1 hour 10 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
518 PM MDT Thu Jul 16 2020
.SHORT TERM...(This evening through Sunday)
Issued at 245 PM MDT Thu Jul 16 2020
Tonight...a weather disturbance aided by plenty of moisture in the
700-500mb layer is expected to arrive into parts of far northeast
Colorado from the southwest around 00z. DCAPE values from SPC
mesoanalysis are as high as 1800 J/KG across the area supporting
a damaging wind threat for any storms that develop. There is also
some good upper jet divergence along and north of the Palmer
Divide around 00z. The current expectation is scattered strong to
severe thunderstorms to move into parts of far northeast Colorado
around 23z or so with a northeast movement through 03z-04z before
dissipating as moisture availability shifts south. Wind gusts up
to 70 mph will be possible with a lesser threat of hail to the
size of golf balls and locally heavy rainfall. There are some
suggestions of some organized threat of blowing dust through
sunset or so around Yuma county and perhaps adjacent counties.
Another batch of mid and high level clouds moves out of southeast
Colorado into our area south of the interstate this evening
continuing east-northeast overnight. Will need to carry a slight
chance of precipitation as a result given some weak elevated
instability with limited inhibition.
Low temperatures are expected to fall into the low 60s to low 70s.
Friday-Friday night...an upper level high pressure ridge axis is
centered over Texas and Oklahoma with the upper flow from the
southwest across our area. Model 700-500mb relative humidity
forecasts show minimal moisture availability for precipitation so
have kept a dry forecast intact. High temperatures are expected to
be in the mid 90s to around 101 degrees with low temperatures in the
mid 60s to low 70s. A Heat Advisory has been issued for areas east
of a line from Trenton to Oakley. Heat index values as high as 107
degrees are expected.
Saturday-Saturday night...the NAM and ECMWF are generally in
agreement with limited moisture available for convection while the
GFS shows some moisture increasing from the southwest during the
time of peak heating. Currently there is a slight chance for
thunderstorms across Cheyenne and Kit Carson counties of Colorado in
the evening. High temperatures are expected to reach the mid 90s to
around 102 in far eastern Colorado with 99 to 105 elsewhere. Heat
index values of 103 to 107 degrees are expected east of a line from
near Benkelman to Atwood to Leoti. A Heat Advisory may be needed if
trends continue. Low temperatures look to range from the low 60s to
around 70.
Sunday...some cooler air moves into the area behind the passage of a
cold front. High temperatures return to near normal levels for mid
July in the low to mid 90s. Isolated to scattered afternoon showers
and thunderstorms are possible for much of the area.
.LONG TERM...(Sunday night through Thursday)
Issued at 220 PM MDT Thu Jul 16 2020
With the cold front passing earlier in the day, Sunday night will
have a chance for storms. There is some disagreement among the
models as to how many storms will develop after the fronts passage,
but the front appears to stall just South of the area and a surface
low may passover the area so there could still be decent coverage in
storms through the late evening and early overnight hours.
For the start of the week, the upper level high that was over the
South and Central U.S weakens and displaces from the high plains as
lower heights move into the area. This will give the Tri-state area
Northwest flow aloft and allow a few shortwaves to impact the area.
With some surface lows coming off the Front Range, there will be
enough instability for some storms to develop in the afternoon and
evening hours. With some moist southerly flow in the lower levels,
there will be a small chance for heavy rainfall with PWAT values
between 1 and 1.5 inches. Temperatures for this time period will
range between the mid 80's and the lower 90's.
From Wednesday on, the upper level pattern will be a bit uncertain.
It does appear that the upper level high will slowly begin to
rebuild and move East into the Central U.S. However, it's location
will depend on the strength and speed of a cut off low moving in
from the west coast. Temperatures will begin to rise towards the mid
90's and though there will still be slight chances for storms in the
evenings, the environment is likely to be more stable and lower
overall coverage.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 518 PM MDT Thu Jul 16 2020
VFR conditions are expected for both terminals thru the forecast
period. There will be a mix of scattered low cloud and SCT-BKN
high clouds.
Winds for KGLD, SE 10-20kts thru 05z Friday, then S around 10kts.
By 14z, WSW-SW around 10kts.
Winds for KMKC, SE 10-15kts thru 06z Friday, then becoming SW
around 10kts. By 10z, light/variable becoming S around 10kts by
17z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 2 PM to 8 PM CDT Friday for KSZ003-004-015-
016-028-029.
CO...NONE.
NE...Heat Advisory from 2 PM to 8 PM CDT Friday for NEZ080-081.
&&
SHORT TERM...99
LONG TERM...KAK
AVIATION...JNHazardous Weather Outlook National Weather Service Goodland KS 245 PM MDT Thu Jul 16 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 245 PM MDT Thu Jul 16 2020 /345 PM CDT Thu Jul 16 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are expected through 10 PM MDT (11 PM CDT) along and west of a line from McCook to Colby and Leoti. The primary threat will be outflow wind gusts to 70 mph which may produce some blowing dust and significantly reduced visibilities. A lesser threat of hail up to the size of golf balls and some locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... A Heat Advisory is in effect Friday from 2 PM CDT to 8 PM CDT for locations generally east of a line from Trenton to Oakley. Heat index values of 100 to 107 degrees are expected Saturday afternoon along and east of the Colorado Kansas border. The highest values are expected to be east of a line from McCook to Oakley. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. We would appreciate reports of severe weather via telephone and social media.
Special Weather Statement National Weather Service Goodland KS 349 PM MDT Thu Jul 16 2020 COZ090-162245- Yuma County CO- 349 PM MDT Thu Jul 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL 445 PM MDT... At 347 PM MDT, Doppler radar was tracking isolated thunderstorms near Cope, or 27 miles north of Seibert, moving east at 10 mph. Occasional wind gusts up to 55 mph and dangerous cloud to ground lightning are expected with these storms. Locations impacted include... Joes, Abarr and Kirk. LAT...LON 3986 10280 3987 10252 3957 10250 3957 10280 TIME...MOT...LOC 2147Z 267DEG 7KT 3970 10285 Vincent
Special Weather Statement
National Weather Service Goodland KS
417 PM MDT Thu Jul 16 2020
COZ090-162315-
Yuma County CO-
417 PM MDT Thu Jul 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
515 PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Yuma, moving east at 15 mph.
Wind gusts up to 55 mph and dangerous cloud to ground lightning are
expected with this storm.
Locations impacted include...
Yuma and Heartstrong.
LAT...LON 3987 10252 3986 10280 4000 10280 4000 10279
4009 10280 4016 10279 4017 10253
TIME...MOT...LOC 2216Z 263DEG 13KT 3996 10279
VincentSpecial Weather Statement National Weather Service Goodland KS 442 PM MDT Thu Jul 16 2020 COZ090-162330- Yuma County CO- 442 PM MDT Thu Jul 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 530 PM MDT... At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Eckley, or 9 miles southeast of Yuma, moving east at 20 mph. Wind gusts up to 55 mph and dangerous cloud to ground lightning are expected with this storm. Locations impacted include... Yuma, Wray, Eckley and Heartstrong. This includes Highway 385 between mile markers 234 and 253. PRECAUTIONARY/PREPAREDNESS ACTIONS... Cloud to ground lightning can strike 10 miles away from a thunderstorm, and may start wild fires. Seek safe shelter inside a building or vehicle. && LAT...LON 3994 10271 4011 10274 4025 10226 3994 10215 TIME...MOT...LOC 2239Z 253DEG 18KT 4001 10261 Vincent
Special Weather Statement National Weather Service Goodland KS 513 PM MDT Thu Jul 16 2020 COZ090-170015- Yuma County CO- 513 PM MDT Thu Jul 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL 615 PM MDT... At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles northeast of Yuma, moving east at 10 mph. Wind gusts up to 55 mph and dangerous cloud to ground lightning are expected with this storm. Brief landspouts are possible. Locations impacted include... Yuma and Eckley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Cloud to ground lightning can strike 10 miles away from a thunderstorm, and may start wild fires. Seek safe shelter inside a building or vehicle. LAT...LON 4016 10231 4003 10279 4027 10279 4039 10243 TIME...MOT...LOC 2312Z 249DEG 8KT 4019 10263 Vincent
Special Weather Statement
National Weather Service Goodland KS
530 PM MDT Thu Jul 16 2020
COZ090-170030-
Yuma County CO-
530 PM MDT Thu Jul 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YUMA COUNTY UNTIL 630 PM
MDT...
At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lone Star, or 8 miles north of Yuma, moving east
at 15 mph.
Wind gusts up to 55 mph and dangerous cloud to ground lightning are
expected with this storm. Brief landspouts cannot be ruled out.
Locations impacted include...
Clarkville and Wauneta.
This includes Highway 385 between mile markers 249 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning can strike 10 miles away from a
thunderstorm, and may start wild fires. Seek safe shelter inside a
building or vehicle.
&&
LAT...LON 4044 10223 4014 10221 4014 10279 4035 10279
4035 10278 4044 10278
TIME...MOT...LOC 2328Z 256DEG 15KT 4025 10276
VincentSpecial Weather Statement
National Weather Service Goodland KS
602 PM MDT Thu Jul 16 2020
COZ090-170100-
Yuma County CO-
602 PM MDT Thu Jul 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA COUNTY UNTIL 700 PM
MDT...
At 601 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Bonny Reservoir, moving east at 20 mph.
Wind gusts up to 55 mph and dangerous cloud to ground lightning are
expected with this storm.
Locations impacted include...
Bonny Reservoir, Hale, Kirk and Idalia.
This includes Highway 385 between mile markers 208 and 210, and
between mile markers 212 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning can strike 10 miles away from a
thunderstorm, and may start wild fires. Seek safe shelter inside a
building or vehicle.
&&
LAT...LON 3980 10267 3987 10206 3958 10205 3957 10232
3957 10266
TIME...MOT...LOC 0001Z 267DEG 18KT 3965 10246
VincentThe Goodland radar (KGLD), 67 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903988.